Kentucky, 2013

Hail and Damaging Winds in Kentucky, July 13, 2013

July 13, 2013 · NWS JKL · 9 events in 4 counties and zones

Isolated severe thunderstorms downed trees and power lines and produced large hail for portions of eastern KY during the afternoon hours of July 13. A westward moving upper level area of low pressure combined with abundant low level moisture to produce strong to severe thunderstorms on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms downed trees and power lines and produced large hail for portions of eastern KY during the afternoon hours of July 13. A westward moving upper level area of low pressure combined with abundant low level moisture to produce strong to severe thunderstorms on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 10:02 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 13, 10:02 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1102 AM EDT SAT JUL 13 2013

.UPDATE...
ISSUED AT 1102 AM EDT SAT JUL 13 2013

FRESHENED UP THE GRIDS ACCORDING TO THE LATEST RADAR AND OBSERVATION
TRENDS. CONVECTION IS TRYING TO WIND DOWN...ALTHOUGH A FEW CLUSTERS
REMAIN ACROSS PORTIONS OF THE AREA. STILL EXPECT A GENERAL DOWNWARD
TREND IN THE AREAL COVERAGE THROUGH THE AFTERNOON AS THE UPPER LEVEL LOW
GRADUALLY EXITS WEST AND HEIGHTS RECOVER.

UPDATE ISSUED AT 835 AM EDT SAT JUL 13 2013

CONVECTION CONTINUES TO BLOSSOM AROUND A VORT LOBE ROTATING AROUND
THE UPPER LEVEL LOW...WHICH IS STARTING TO MAKE ITS WESTWARD MOVEMENT
NOW. HAVE UPDATED FOR AN INCREASE IN POPS BASED ON THE LATEST RADAR
TRENDS. CONVECTIVE COVERAGE SHOULD DECREASE THIS AFTERNOON AS THE
UPPER LOW PULLS WEST AND HEIGHTS RECOVER.

UPDATE ISSUED AT 625 AM EDT SAT JUL 13 2013

SOME ELEVATED CONVECTION HAS FIRED UP ACROSS PORTIONS OF THE AREA FOR
THE PAST HOUR ASSOCIATED WITH SOME MOISTURE CONVERGENCE INDUCED BY
THE UPPER LEVEL LOW. LATEST HRRR MODEL AND NAM12 SUPPORT SCATTERED
ACTIVITY THROUGH THE MORNING. WILL INCLUDE CHANCE POPS THROUGH THE
MID-MORNING HOURS BASED ON THE LATEST RADAR TRENDS AND MODEL
GUIDANCE...BEFORE BLENDING IN WITH THE EXISTING FORECAST FOR THIS
AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 352 AM EDT SAT JUL 13 2013

AN AREA OF SURFACE HIGH PRESSURE REMAINS ANCHORED FROM NEW ENGLAND
THROUGH THE GREAT LAKES. THIS HAS PROVIDED A NICE REPRIEVE FROM THE
HUMIDITY ACROSS EASTERN KENTUCKY AS TEMPERATURES HAVE SLIPPED INTO
THE UPPER 50S AND LOWER 60S. MEANWHILE...AN UPPER LEVEL LOW IS
CURRENTLY SPINNING ITS WHEELS ACROSS NORTHEASTERN KENTUCKY...MAINLY
SPREADING SOME AREAS OF MID AND HIGH LEVEL CLOUD COVER ACROSS THE
AREA.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...GRADUALLY
SHIFTING THE UPPER LEVEL LOW WESTWARD...WHILE AN UPPER LEVEL HIGH
PRESSURE RIDGE RAMPS UP ACROSS NEW ENGLAND AND EVENTUALLY INTO THE
OHIO VALLEY. AS THE UPPER LOW SHIFTS WEST TODAY...ISOLATED TO
SCATTERED CONVECTION WILL BE POSSIBLE ACROSS THE AREA...WITH MOST
MODELS SHOWING SLIGHTLY BETTER COVERAGE IN THE WESTERN HALF OF THE
AREA. WHILE LAPSE RATES WILL NOT BE AS STEEP COMPARED TO
YESTERDAY...LINGERING MID-LEVEL DRY AIR WILL ALLOW FOR THE POTENTIAL
FOR A FEW STRONG STORMS. HIGHS TODAY WILL REACH INTO THE MID
80S...WITH DEW POINTS UP A FEW MORE DEGREES AS WELL.

CONVECTION WILL DIE OFF QUICKLY EARLY THIS EVENING...BETWEEN THE LOSS
OF HEATING AND HEIGHTS REBOUNDING AS THE UPPER LOW PULLS AWAY. LOWS
WILL GET DOWN INTO THE LOW TO MID 60S...WITH SOME PATCHY FOG ALONG
THE RIVER VALLEYS. ON SUNDAY...HIGHS WILL RETURN TO THE UPPER 80S FOR
MOST LOCATIONS...WITH THE THREAT OF AT LEAST SOME ISOLATED
CONVECTION ONCE AGAIN.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 315 AM EDT SAT JUL 13 2013

THE MODELS...PARTICULARLY GFS AND ECMWF...ARE IN REALLY GOOD
AGREEMENT ALOFT THROUGH THE EXTENDED AS THEY CONTINUE TO MOVE THE
UPPER LOW...VISITING US THIS WEEKEND...WEST THROUGH THE SOUTHERN
PLAINS TO START THE UPCOMING WORK WEEK. THIS AMPLIFIED FEATURE IS
REPLACED OVER THE AREA BY A...MORE TYPICAL FOR THIS TIME OF
YEAR...RIDGE. THIS RIDGE WILL BE LIKEWISE AMPLIFIED AS IT SETTLES
OVER THE REGION MONDAY AND TUESDAY. THE MODELS ALL AGREE THAT IT
WILL SLOWLY WEAKEN WITH TIME THROUGH THE BREADTH OF THE WEEK...BUT
GENERALLY REMAIN CENTERED OVER THE OHIO VALLEY AS IT DOES SO.
GRADUALLY...THE WESTERLIES WILL START TO PRESS DOWN FROM THE NORTH
AND SHIFT THE RIDGE SOUTHWARD IN TIME TOWARD THE UPCOMING
WEEKEND. AS IT DOES SO... THERE WILL BE THE POTENTIAL FOR SOME MID
LEVEL ENERGY BRUSHING BY THE CWA FRIDAY...BUT...ALBEIT IN
CONJUNCTION WITH SMALL HEIGHT FALLS...NONE OF THE WAVES APPEAR TO BE
THAT SUBSTANTIAL IN THE MODELS THAT FAR OUT.

THE EXTENDED FORECAST WILL FEATURE A SEASONABLY WARM AND FAIRLY
TYPICAL WEEK OF MID SUMMER WEATHER. AS THE RIDGE ALOFT FADES WITH
TIME SO WILL THE SFC HIGH. WHEN THIS TAKES PLACE...FROM MID WEEK
ON...EXPECT LESS IN THE WAY OF SUPPRESSION OF CONVECTION SO THAT
POPS WILL BE A BIT HIGHER ON THURSDAY AND FRIDAY WHEN COMPARED TO
THE MINIMAL THREAT ON MONDAY AND TUESDAY. IN GENERAL...THE POPS EACH
DAY WILL MAX OUT DURING THE LATE AFTERNOON HOURS BEFORE FADING
DURING THE EVENING. HOWEVER...WITH LITTLE IN THE WAY OF TRIGGERS AND
THE RIDGES IN PLACE WILL GO NO HIGHER THAN SCATTERED SHOWERS AND
THUNDERSTORMS...EVEN LATE IN THE WEEK. ALSO...ANTICIPATE A BIT
HIGHER POPS OVER THE HIGHER TERRAIN OF FAR SOUTHEAST KENTUCKY
DAILY...WHEN COMPARED TO THE REST OF THE AREA. FINALLY...THE WARM
TEMPERATURES ON TAP WILL FEEL EVEN MORE UNCOMFORTABLE DURING THIS
UPCOMING WEEK AS THE HUMIDITY CREATES HEAT INDICES IN THE LOWER TO
MIDDLE 90S FOR A TIME EACH AFTERNOON.

THE CR GRID LOAD CAME IN DECENT OVERALL...THOUGH DID ADJUST POPS
DOWN A BIT DURING PEAK HEATING FOR THE LATTER PART OF THE EXTENDED.
ALSO...ADJUSTED OVERNIGHT LOWS EACH NIGHT TO ACCOUNT FOR ANTICIPATED
RIDGE TO VALLEY TEMPERATURE DIFFERENCES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 835 AM EDT SAT JUL 13 2013

AN EXITING UPPER LEVEL LOW PRESSURE SYSTEM HAS ALLOWED FOR SCATTERED
TO NUMEROUS CONVECTION THIS MORNING. EXPECT THE BEST COVERAGE TO MOVE
OUT THROUGH 16Z...WITH MAINLY ISOLATED COVERAGE EXPECTED THEREAFTER.
IFR OR WORSE CONDITIONS CAN BE EXPECTED IN ANY PASSING THUNDERSTORMS.
ALL CONVECTION WILL DISSIPATE THIS EVENING...WITH PATCHY VALLEY FOG
LIKELY FORMING ONCE AGAIN BETWEEN 06 AND 12Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 13, 3:24 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
424 AM EDT SAT JUL 13 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
424 AM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THESE COULD BECOME
STRONG...CONTAINING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH FRIDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS.

HOT AND HUMID CONDITIONS ARE EXPECTED FROM TUESDAY THROUGH
THURSDAY...WITH HEAT INDEX VALUES REACHING THE 95 TO 100 DEGREE
RANGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jul 13, 6:33 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
733 AM EDT SAT JUL 13 2013

KYZ112-117-131215-
LESLIE-BREATHITT-
733 AM EDT SAT JUL 13 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815
AM EDT SATURDAY MORNING...

   EXTREME NORTH CENTRAL LESLIE AND
   SOUTH CENTRAL BREATHITT.

AT 733 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARWICK...OR
10 MILES NORTHWEST OF HAZARD...MOVING NORTH AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BARWICK AROUND
740 AM EDT...BUSH BRANCH AROUND 745 AM EDT...ALTRO AROUND 750 AM
EDT...WOLF COAL AROUND 755 AM EDT...CROCKETTSVILLE AROUND 800 AM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GEOGERIAN
Local storm report, Jul 13, 7:33 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
833 AM EDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HAIL             4 N CORBIN              37.00N 84.11W
07/13/2013  E0.50 INCH       LAUREL             KY   FIRE DEPT/RESCUE

            HALF INCH HAIL FELL IN HEAVY AMOUNTS AT THE LILY FIRE
            DEPARTMENT NUMBER 2. ENDED AT 759 AM

&&

TBREWER

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 13, 11:15 AM EST
Where
Clay County, 1 mi N of Sextons Creek
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.334, -83.770

Several trees were down across State Hwy 1350 in the Clark community.

Thunderstorm Wind, Rockcastle

When
July 13, 12:35 PM EST
Where
Rockcastle County, Pongo
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.220, -84.330

Multiple trees were blown down. One whole side of a barn was blown in.

Hail, Rockcastle

When
July 13, 12:35 PM EST
Where
Rockcastle County, Pongo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.220, -84.330

Thunderstorm Wind, Pulaski

When
July 13, 12:45 PM EST
Where
Pulaski County, 0.47 mi SE of Hail
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.976, -84.444

Trees were reported down along Jasper Bend Road.

Thunderstorm Wind, Pulaski

When
July 13, 12:48 PM EST
Where
Pulaski County, 6 mi NNE of Mt Victory
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.110, -84.338

Power lines were reported to have been blown down onto trees.

Thunderstorm Wind, Rockcastle

When
July 13, 12:53 PM EST
Where
Rockcastle County, 2 mi S of Burr
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.301, -84.300

Large limbs were blown down between mile markers 55 and 57 on I75.

Thunderstorm Wind, Rockcastle

When
July 13, 2:00 PM EST
Where
Rockcastle County, Orlando
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.370, -84.270

Several trees were blown down off of Big Cave Road.

Thunderstorm Wind, Lee

When
July 13, 3:31 PM EST to 3:35 PM EST
Where
Lee County, 0.88 mi NW of Belle Pt to 1.87 mi E of Proctor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -83.760

Several trees were blown down in a swath through downtown Beattyville. Spotters estimated winds at least 50 to 60 mph. Power was knocked out throughout the town.

Hail, Lee

When
July 13, 3:34 PM EST
Where
Lee County, Beattyville
Measured
1 in hail
Reported by
Social Media
Coordinates
37.580, -83.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463944, 463950, 463951, 463952, 463953, 463957, 463958, 467543, 463966.